California, 2014

High Wind in California, February 15, 2014

February 15, 2014 · NWS VEF · 1 event in 1 county or zone

A fast moving disturbance triggered another round of downslope winds in the Owens Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A fast moving disturbance triggered another round of downslope winds in the Owens Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 15, 3:15 PM PST, 40 minutes earlier.

Area forecast discussion, Feb 15, 3:15 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PST SAT FEB 15 2014

.SYNOPSIS...A FAST MOVING DISTURBANCE WILL PRODUCE WINDY CONDITIONS
TONIGHT AND SUNDAY...ESPECIALLY ALONG THE EASTERN SLOPES OF THE
SOUTHERN SIERRA AND SPRING MOUNTAINS. A DRY WEATHER PATTERN WILL
REMAIN OVER THE AREA IN THE COMING WEEK AND TEMPERATURES WILL
GRADUALLY TREND BACK DOWN TO NORMAL WITH PERIODIC BREEZES.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...EXTENSIVE DENSE CIRRUS
CLOUDS HAVE ENHANCED AHEAD OF THE SHORTWAVE TROUGH MOVING INTO
NORTHERN CALIFORNIA AND THE PACIFIC NORTHWEST. THIS CLOUD COVER
HAS HELD DOWN TEMPERATURES ACROSS MUCH OF THE FORECAST AREA...MOST
NOTABLY DEATH VALLEY AND THE LAS VEGAS VALLEY WHERE TEMPS HAVE
STRUGGLED TO REACH THE 70 DEGREE MARK. ASIDE FROM THE CLOUD
COVER...THIS TROUGH WILL SOON BEGIN TO STIR UP THE WINDS ACROSS THE
REGION.

RECENT OBSERVATIONS AND HIGH RESOLUTION MODELS STILL INDICATE
CONDITIONS LOOK FAVORABLE FOR STRONG DOWNSLOPE WINDS IN THE LEE OF
THE SOUTHERN SIERRA AND SPRING MOUNTAINS. THE HIGH WIND WARNING AND
WIND ADVISORY FOR THESE RESPECTIVE ZONES REMAIN IN EFFECT TONIGHT
THROUGH NOON SUNDAY. A LOOK UPSTREAM TOWARD RENO SHOWED HIGH WINDS
ALREADY DEVELOPING ACROSS THE SIERRA AND THE 12Z RENO SOUNDING
INDICATED A PRONOUNCED INVERSION JUST ABOVE RIDGETOP LEVEL. THE
TROUGH AXIS IS FORECAST TO MOVE ACROSS THE SOUTHERN SIERRA AROUND
12Z SUNDAY AND THE WINDOW OF 06Z TO 15Z LOOKS LIKE THE PEAK TIME FOR
DOWNSLOPE WINDS IN THE OWENS VALLEY. THE INCREASING WINDS SHOULD
BREAK VALLEY INVERSIONS ACROSS THE REST OF THE AREA AND CLOUDS WILL
CLEAR SUNDAY MORNING ALLOWING TEMPERATURES TO INCREASE SEVERAL
DEGREES OVER TODAY. NORTHWEST WINDS WILL PUSH DOWN THROUGH THE AREA
AS THE FAST MOVING TROUGH PULLS AWAY TO THE EAST BUT SPEEDS WILL BE
STRONGEST ACROSS SOUTH CENTRAL NEVADA AND THE FRONTAL BOUNDARY WILL
WASH OUT AS IT THE UPPER TROUGH MOVES EAST. TEMPERATURES WILL LOWER
A FEW DEGREES MONDAY AND AN ADDITIONAL SWATH OF HIGH CLOUDS WILL
MOVE OVERHEAD BUT HIGHS WILL REMAIN WELL ABOVE NORMAL.

.LONG TERM...TUESDAY THROUGH SATURDAY...PROGRESSIVE FLOW PATTERN
WILL PERSIST INTO NEXT WEEK AS MODELS HAVE BACKED OFF OF THE IDEA OF
BRINGING A STRONGER STORM SYSTEM INTO THE AREA LATE IN THE WEEK.
THIS WILL KEEP TEMPERATURES RUNNING SEVERAL DEGREES ABOVE FEBRUARY
NORMALS BEFORE TRENDING CLOSER TO CLIMATOLOGY BY LATE IN THE WEEK AS
TROUGHING DEVELOPS IN THE NORTHERN PLAINS. PRECIPITATION CHANCES
DONT LOOK PROMISING THIS WEEK AS THE JET STREAM STAYS NORTH OF THE
AREA ALTHOUGH PERIODIC ENHANCED WINDINESS CAN BE EXPECTED ALONG THE
SOUTHERN SIERRA SLOPES AS SYSTEMS CLIP ACROSS THE GREAT BASIN.
DESPITE THE LACK OF PRECIPITATION CHANCES...PERIODS OF HIGH CLOUD
COVER CAN BE EXPECTED THANKS TO AN ACTIVE PACIFIC FLOW TO OUR NORTH.
LOOKING AHEAD TO NEXT WEEKEND...AN UPSTREAM RIDGE LOOKS POISED TO
BUILD INTO THE WESTERN COAST WHICH SHOULD BRING WARMING TEMPERATURES
AND DRY CONDITIONS.
&&

.AVIATION...FOR MCCARRAN...A LIGHT NORTHEASTERLY WIND WILL TURN
SOUTHWESTERLY THIS EVENING AND INCREASE WITH GUSTS 20-25 KTS
POSSIBLE AFTER 06Z SUNDAY THROUGH SUNDAY AFTERNOON. BKN-OVC CLOUDS
ABOVE 15 KFT THROUGH SUNDAY MORNING. EXPECT MECHANICAL TURBULENCE IN
THE LEE OF THE SPRING MOUNTAINS TONIGHT THROUGH SUNDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONGER SOUTHWEST TO WEST WINDS WILL OVERSPREAD MUCH
OF THE AREA LATE TONIGHT THROUGH SUNDAY MORNING. MODERATE TO SEVERE
MECHANICAL TURBULENCE CAN BE EXPECTED IN THE LEE OF THE SOUTHERN
SIERRA NEVADA AND MOUNTAIN RANGES ACROSS THE GREAT BASIN. BKN-OVC
CLOUDS GENERALLY ABOVE 15 KFT THROUGH SUNDAY MORNING...CIGS BETWEEN
10-15 KFT POSSIBLE AROUND KBIH. SKIES WILL CLEAR SUNDAY MORNING AND
WINDS WILL BECOME NORTHWEST TO NORTH AT 15 TO 25 KNOTS SUNDAY
AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON PST SUNDAY FOR
     NVZ019.
AZ...NONE.
CA...HIGH WIND WARNING FROM 6 PM THIS EVENING TO NOON PST SUNDAY FOR
     CAZ519-520.
&&

ADAIR/OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Feb 15, 4:01 AM PST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 AM PST SAT FEB 15 2014

CAZ519-520-161100-
EASTERN SIERRA SLOPES-OWENS VALLEY-
401 AM PST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING GOES INTO AFFECT FOR THE EASTERN SIERRA SLOPES
AND OWENS VALLEY AT 6 PM THIS EVENING. POTENTIAL FOR STRONG
DOWNSLOPE WINDS INCREASES THIS EVENING...PEAKS AFTER MIDNIGHT. WEST
WIND GUSTS IN EXCESS OF 70 MPH ABOVE 5000 FEET... WIND GUSTS IN
EXCESS OF 60 MPH BELOW 5000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

POTENTIAL FOR STRONG DOWNSLOPE WINDS CONTINUES THROUGH NOON SUNDAY
BEFORE WINDS WEAKEN. A GRADUAL COOLING TREND AND PERIODIC BREEZES
CAN BE EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ019-161100-
SPRING MOUNTAINS-
401 AM PST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY GOES INTO AFFECT AT MIDNIGHT SUNDAY. SOUTHWEST TO
WEST WINDS WILL INCREASE THIS EVENING...THEN PEAK AFTER MIDNIGHT.
WIND GUSTS UP TO 55 MPH POSSIBLE ALONG THE NORTHEAST SLOPES OF THE
SPRING MOUNTAINS...AS WELL AS RED ROCK CANYON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG GUSTS WILL CONTINUE THROUGH NOON SUNDAY BEFORE WINDS WEAKEN.
A GRADUAL COOLING TREND AND PERIODIC BREEZES CAN BE EXPECTED MONDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ521>527-NVZ014>018-020>022-161100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
401 AM PST SAT FEB 15 2014 /501 AM MST SAT FEB 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A GRADUAL COOLING
TREND AND PERIODIC BREEZES CAN BE EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
February 15, 3:55 PM PST to 4:55 PM PST
Where
Owens Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter

A spotter measured the peak gust near Highway 395 west northwest of Bishop. Blowing dust was also restricting visibility, and was reported as high as 18,000 feet by a pilot.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496157.